Serious adverse vascular events associated with perioperative interruption of antiplatelet and anticoagulant therapy

Murad Alam*, Leonard H. Goldberg, Stuart J. Salasche

*Corresponding author for this work

Research output: Contribution to journalArticle

82 Scopus citations

Abstract

BACKGROUND. Antithrombotic medications may increase perioperative bleeding during cutaneous surgery. Whether to discontinue these medications before surgery is controversial. OBJECTIVE. To evaluate the available evidence in order to generate preliminary guidelines regarding the perioperative use of antithrombotics. METHODS. Presentation of two cases of adverse events after preoperative discontinuation of antithrombotics, review of current anticoagulant and antiplatelet drugs, and review of the literature concerning perioperative antithrombotics in cutaneous surgery. RESULTS. Perioperative withholding of antithrombotics in cutaneous surgery may be associated with serious adverse vascular events. Continuing antithrombotics in these circumstances does not appear to significantly increase bleeding complications. The complexity of available antithrombotics makes case-by-case determinations regarding their use difficult. CONCLUSION. Cutaneous surgeons should strongly consider perioperative continuation of patients' antithrombotic drugs. The final determination should be made by the surgeon after evaluation of the circumstances and, if necessary, consultation with other experts.

Original languageEnglish (US)
Pages (from-to)992-998
Number of pages7
JournalDermatologic Surgery
Volume28
Issue number11
DOIs
StatePublished - Nov 1 2002

ASJC Scopus subject areas

  • Surgery
  • Dermatology

Fingerprint Dive into the research topics of 'Serious adverse vascular events associated with perioperative interruption of antiplatelet and anticoagulant therapy'. Together they form a unique fingerprint.

  • Cite this